Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 3, 2021, 6:14 PM MDT for Sedgwick County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 6:14 PM MDT (00:14 UTC)
- Expired
- Jul 3, 2021, 6:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2871 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
773 WWUS85 KBOU 040014 SPSBOU Special Weather Statement National Weather Service Denver CO 614 PM MDT Sat Jul 3 2021 COZ050-051-040045- Phillips County CO-Sedgwick County CO- 614 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND SEDGWICK COUNTIES UNTIL 645 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near Sedgwick, or 14 miles south of Chappell, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Julesburg, Ovid, Sedgwick and Marks Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4071 10225 4072 10265 4100 10265 4100 10227 TIME...MOT...LOC 0014Z 287DEG 13KT 4089 10253 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:38 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 3, 2:38 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 238 PM MDT Sat Jul 3 2021 .SHORT TERM...(This evening through Sunday) Issued at 219 PM MDT Sat Jul 3 2021 The upper level ridge can be seen on water vapor over the southwest region with a dry conveyor belt along the northerly periphery across Colorado. precipitable water values continue to be elevated with values from 0.80 to over an inch across the plains. Storms motions have improved since yesterday but continue to be lower with less than 10kts through 600 mb. Further east model soundings continue to show elevated PW values above an inch with hires ML CAPE nearing 1500 j/kg east of a Limon to Sterling line. Deep layer shear values are on the lower side around 24 knots, however moderate to heavy rain with golfball size hail will continue to be the main impacts after 5 pm. Storms coverage is expected to improve after 8 pm this evening. For this evening, storms will clear leaving party cloudy conditions and mild overnight temperatures. On Sunday, the upper ridge will continue to build in with PW values remaining high. Similar convective picture with less coverage given any discernible source of aggressive lifting mechanism. Storms will once again form over the higher terrain and progress ESE with slightly faster flow aloft. Model soundings show CAPE values just under 1000 j/kg with weak deep layer shear values but good lapse rates. This will aid with convection and bring moderate to heavy rain but could keep storms just below severe during the late afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 219 PM MDT Sat Jul 3 2021 For the 4th of July fireworks evening, high pressure ridge will have built back eastward towards the four corners and western Colorado with some amplification northward. This will likely keep the majority of the storms over the mountains, Palmer Divide and adjacent plains and then more isolated or no activity over the far plains. By late evening and towards dusk, appears much of the activity will have already cleared the area except for southern/eastern portions of the county warning area and especially Elbert and Lincoln counties. So probably not much of a lightning fire works show for Northern Colorado. Should be good viewing for man made fireworks displays across much of the area. For Monday, moisture levels on the increase again with precipitable water values increasing again to over an inch from the Front Range foothills and eastward over the plains. Dewpoints will be hold in the 50s for much of the day. This will result in an increase in the flash flood threat, especially over the burn scars. The high pressure ridge does retrograde a bit on Monday as a weak trof rotates around the high pressure ridge for Monday afternoon/evening. This wave will help enhance storm chances through the day. Slightly more subsident airmass moves in behind the trof for Tuesday. There is still ample moisture around on Tuesday but airmass looks to have stabilized some, so overall thunderstorm chances may end up being at least lower on the plains, but highest chances remaining over the mountains and higher terrain. In the Wednesday through Thursday time frame, the high pressure ridge aloft will be centered across the Great Basin region with a resultant light to moderate northwest flow pattern across Colorado. Temperatures through this period will be warmer and at or lightly above seasonal normals for this time of year. Moisture appears to be on the limited side through this period with only slight chances of late day showers and thunderstorms. The GFS does showing the next wave rotation around the big high for late Thursday time frame which may increase thunderstorm chance slightly. For Friday and into next weekend, the high pressure ridge retrogrades further west into California. This may open the door for some weak waves in the northwest flow and for slightly cooler temperatures and a slightly better chance for storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 219 PM MDT Sat Jul 3 2021 Light winds will prevail through the TAF period. Storms will increase after 21z with gates being impacted from 21z to 01z. There are increasing chances of storms at DEN after 22z with coverage being limited. Wind directions could become erratic with outflow boundaries from storms in the vicinity. Conditions will improve after 01z with drainage expected after 05z. && .HYDROLOGY... Issued at 219 PM MDT Sat Jul 3 2021 For the burn scars, with storm motions slightly quicker there is less of a concern for stationary convection. However, instability has aided in creating scattered coverage with elevated moisture levels that could bring a moderate to strong cell over the burn scar areas dropping a quarter to half an inch in less than an hour. Expect an increasing threat for flash flooding, especially over the burn scars for Monday afternoon and evening as moisture levels increase and some enhancement from an upper level disturbance. Tuesday there will still be ample moisture but marginal instability may limit storm strength. Beyond Tuesday, a slow warming and drying trend through the end of the week with reduced chances for flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen HYDROLOGY...Bowen
Hazardous weather outlook, Jul 3, 9:54 AM MDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 954 AM MDT Sat Jul 3 2021 COZ030>051-041600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 954 AM MDT Sat Jul 3 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms with heavy rainfall are expected this afternoon and evening. Storms will initially form over the higher terrain with a limited threat of flooding over the burn scars this afternoon. Lightning will also accompany the storms which people recreating outdoors should consider. Storms will progress off the higher terrain and onto the plains after 2 pm bringing moderate to heavy rain, lightning and small hail. Large hail will be possible east of a Limon to Sterling line after 5 pm as storms progress and become stronger into the evening hours. Storm coverage will decrease during the early evening over the higher terrain and by 8 to 9 pm over the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered afternoon thunderstorms with heavy rain will be possible Sunday. The thunderstorms will be moving at a decent speed, so the flash flood threat for the burn areas will be limited. Else where, very low to no threat of flash flooding is expected. Showers and thunderstorms with heavy rainfall will be more numerous Monday. This will increase the flash flood threat, especially over the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of heavy rain, flooding and hail will be appreciated.
In the hours before
Special weather statement, Jul 3, 4:45 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
445 PM MDT Sat Jul 3 2021
COZ044-045-032315-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
445 PM MDT Sat Jul 3 2021
...Brief Landspout Tornado Sighted...
At 444 PM MDT, trained weather spotters reported a landspout tornado
over southeast Morgan county. Conditions continue to favor the
potential for landspouts as storms develop; however at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.
Locations impacted include...
Gary, Twelve-Mile Corner, Adena School and Adena.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4015 10357 4000 10356 4000 10370 3992 10371
3992 10391 4014 10393
RPKSpecial weather statement, Jul 3, 5:14 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Denver CO
514 PM MDT Sat Jul 3 2021
COZ041-046-032345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
514 PM MDT Sat Jul 3 2021
...Brief Landspout Tornadoes Possible...
At 513 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over south central Elbert county. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Elbert.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3925 10476 3942 10407 3916 10404 3913 10423
3913 10466
RPKLocal storm report, Jul 3, 5:33 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 2 WSW TWIN BUTTES 40.89N 102.81W
07/03/2021 M1.25 INCH LOGAN CO TRAINED SPOTTER
L500.
&&Local storm report, Jul 3, 5:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 10 E ELBA 39.95N 103.03W
07/03/2021 M60 MPH WASHINGTON CO TRAINED SPOTTER
WA153.
&&Local storm report, Jul 3, 6:01 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 9 E ELBA 39.95N 103.06W
07/03/2021 M60 MPH WASHINGTON CO TRAINED SPOTTER
WA159, BRANCHES BREAKING.
&&Special weather statement, Jul 3, 6:14 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 614 PM MDT Sat Jul 3 2021 COZ050-051-040045- Phillips County CO-Sedgwick County CO- 614 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND SEDGWICK COUNTIES UNTIL 645 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near Sedgwick, or 14 miles south of Chappell, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Julesburg, Ovid, Sedgwick and Marks Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4071 10225 4072 10265 4100 10265 4100 10227 TIME...MOT...LOC 0014Z 287DEG 13KT 4089 10253 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:00 PM MDT | Flash Flood Warning | BOU | Logan | 2 hr |
| Jul 3, 6:01 PM MDT | Areal Flood Advisory | BOU | Washington | 89 min |
| Jul 3, 7:26 PM MDT | Special Weather Statement | BOU | Lincoln | 34 min |
| Jul 4, 10:34 AM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Jul 4, 11:54 AM MDT | Areal Flood Advisory | BOU | Larimer | 81 min |
| Jul 4, 12:10 PM MDT | Special Weather Statement | BOU | Larimer | 50 min |
| Jul 4, 12:28 PM MDT | Areal Flood Advisory | BOU | Larimer | 77 min |
| Jul 4, 12:37 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 38 min |
| Jul 4, 1:51 PM MDT | Areal Flood Advisory | BOU | Larimer | 75 min |
| Jul 4, 2:49 PM MDT | Special Weather Statement | BOU | Denver | 26 min |
| Jul 4, 3:20 PM MDT | Flash Flood Warning | BOU | Larimer | 85 min |
| Jul 4, 3:31 PM MDT | Areal Flood Advisory | BOU | Douglas | 119 min |
| Jul 4, 3:56 PM MDT | Areal Flood Advisory | BOU | Elbert | 53 min |
| Jul 4, 4:28 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 62 min |
| Jul 4, 4:43 PM MDT | Special Weather Statement | BOU | Elbert | 62 min |
| Jul 4, 5:42 PM MDT | Special Weather Statement | BOU | Douglas | 48 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.